Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online
Ask a Urologist   »  

Urinalysis,putrid smelling urine,endoscopy,bile reflux,acid reflux,inflamed larynx

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2324 Questions
About a month and a half ago my urine started smelling putrid. I asked my family doctor about it. All general checkup blood tests, including liver and kidneys, were okay. Urinalysis and urine culture were negative. She says it is something I eat, but I have not changed my eating habits and do not eat asparagus, etc.

Parallel to this and I wonder if this is involved, I was recently diagnosed via endoscopy with bile reflux and under control acid reflux. My acid reflux med had been changed from 60 mg of Prevacid to 60 mg of Dexilant once a day and Carafate 10 ml liquid 4 times a day before the endoscopy and I am to remain on that. My larynx is inflamed, so the ENT has arranged for me to get a second GI option, since the pH monitoring the ENT did shows acid reflux reaching the larynx. My GI doctor did not agree with that, hence the second opinion.

I tried temporarily stopping the Dexilant and Carafate and going back on the Prevacid in case that was causing the odor. After three days there was no change.

Also, I first noticed the odor after I had take an OTC Canadian product Gaviscon which helps combat bile and acid reflux by containing a seaweed which forms a "raft" between the stomach and esophagus to block stuff getting to the esophagus, but I only took that about 4 times and that was a month and a half ago. I wonder if that could have blocked something in the GI system.

I hope you can help. The smell is putrid and even smell it around me at times, so it is a social problem. I drink lots of water.

I am 68, 5'8", 200 pounds, female.
Posted Sat, 21 Apr 2012 in Urinary and Bladder Problems
Answered by Dr. Robert Galamaga 2 hours later
Hello and thank you for submitting your question.

Your question is a good one and I will try to provide you with some good information and recommendations regarding what is going on.

I realize this is quite a challenging situation for you and that it is probably giving you a significant degree of anxiety. There are several categories which we must consider in order to try to figure out what could be contributing to this change in character of your urine.

I am sure you have already considered your diet and as you have mentioned asparagus can sometimes cause a change in smell related to urine. In addition a change in the average pH of the stomach can sometimes cause a change in urine smell. Certain drinks can sometimes do this including coffee or acidic beverages including some fruit juices.

The next category we should consider is infections. There are certain bacterial and fungal infections which can change the smell of urine. If it has not already been done. I would encourage you to have somebody obtain a urine culture. This would consist of putting your urine in a culture dish and analyzing it over a few days to see if anything grows. Sometimes a negative urinalysis could still happen in the setting of infection. I suspect that your physician performed a simple urinalysis without culture. If for example the culture did show some type of growth there are good antibiotics and antifungal medications which could eradicate an infection.

We should also try to rule out any changes inside the bladder. Sometimes inflammatory changes of the bladder could lead to changes in the consistency in smell of urine. I would say that if a urine culture is negative for any type of growth then you might need to seek the opinion of a urologist who could analyze your urine for abnormal cells.

The next category would be something like kidney stones. These are tiny solid collections of electrolyte material which can precipitate from time to time. Usually kidney stones are associated with some type of pain so I would consider this less likely in your case. However it still should be considered.

For the time being I encourage you to change her diet to something that is quite sure of any processed foods. Drink plenty of water every day at least six or eight glasses of water I would say. If your symptoms do not improve with hydration I think you should see the care of your physician for a urine culture. If the urine culture is not revealing I believe you probably should see a urologist.

Please let me know if you have any follow up concerns as I would be happy to address them.


Dr. Robert.
Above answer was peer-reviewed by
Follow-up: Urinalysis,putrid smelling urine,endoscopy,bile reflux,acid reflux,inflamed larynx 1 hour later
I had both a urinalysis and a urine culture, both negative. I am quite familiar with the difference, because I had a cat who got frequent due to being on chemo, and his vet did periodic urine cultures, since the infections did not always show up on a urinalysis. I also have copies of each report.

Thank you for your response. It has given me some things to think about. I will change the foods I eat and see if that helps.

I am wondering if the change to a stronger acid reflux med or the addition of Carafate might caused a change in my system that has resulted in this smell? Would they not change the pH in the stomach? If that is the case, how long might it take for the smell to go away now that I have changed back to the former meds?

Is there any way to detect inflammation in the bladder in a non-invasive manner? Some blood test? Many years ago I had a urologist's exam in which he inserted something into the bladder and it was very painful and I bled a lot afterwards, so I would prefer to avoid that exam again.

Thank you very much.
Answered by Dr. Robert Galamaga 15 hours later
Thank you for the follow up question.

Regarding your medications this is an excellent point. I would say that the medication which is most suspect is the Carafate. I would consider discontinuing the Carafate for at least 5 to 7 days. In that time. You should see a change if this is the thing that is contributing to the problem. If this does not change things for the better you can restart the Carafate and then discontinue the other acid blocking medication. This is a good process by which we might be able to eliminate the primary cause. After infections and diabetic ketoacidosis, medications are common source of urine odor.

Regarding inflammation of the bladder and there is no real excellence test for this other than cystoscopy. Cystoscopy is a very uncomfortable procedure as you already know. There is one additional studies that could possibly be performed and that is called urine cytology and urethral swab. This can help a physician see if there are any abnormal cells which are being spilled into the urine. Sometimes this can be a reflection of an inflammatory process.

Sometimes vaginal problems can also possibly related to urine odor. Check this out too.
Another point is your problem can be probed in detail if you can work closely with Urologist / UroGynecologist and Biochemist.

Meantime you can do the following things to make yourself feel better socially.
1) Increase the water consumption to 3 litres per day as against my previous quote of 8 glasses (if you do not have problems of incontinence)
2) It is said that Cranberry Juice or Lemon barley water add flavor odor to the urine.

I thank you again for your question and follow up. I hope my answers have served to be helpful for you. If you have any additional concerns I am here for you.


Dr. Robert.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor